Alert archive / California / Flash Flood Warnings in 2014

Flash Flood Warning 181, NWS Las Vegas, NV

September 26, 2014San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Sep 26, 2014, 4:35 PM PDT for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 26, 2014, 4:35 PM PDT (23:35 UTC)
Expired
Sep 26, 2014, 7:30 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 142 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 11.6 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2014-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 365 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2014-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
365 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
2032 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

832 
WGUS55 KVEF 262335
FFWVEF
CAC071-270230-
/O.NEW.KVEF.FF.W.0181.140926T2335Z-140927T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
435 PM PDT FRI SEP 26 2014

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...

* UNTIL 730 PM PDT

* AT 424 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM A LINE OF THUNDERSTORMS OVER SOUTHEASTERN SAN 
  BERNARDINO COUNTY...OR 23 MILES SOUTHWEST OF LAKE HAVASU CITY. THE 
  STORMS PRODUCING FLASH FLOODING WERE MOVING OVER THE SAME AREA AND 
  RUNOFF FROM THE HEAVY RAIN WILL FLOW ACROSS MANY OF THE LOW WATER 
  CROSSINGS ON US 95.

* LOCATIONS IMPACTED INCLUDE...
  US 95 SOUTH OF NEEDLES BETWEEN MILE MARKERS 40 AND 13.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN!

REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3459 11470 3459 11456 3421 11455 3421 11470

$$

STUMPF
1 follow-up statement
723 
WGUS75 KVEF 270040
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
540 PM PDT FRI SEP 26 2014

CAC071-270050-
/O.CAN.KVEF.FF.W.0181.000000T0000Z-140927T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
540 PM PDT FRI SEP 26 2014

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHEASTERN SAN
BERNARDINO COUNTY...

THE THUNDERSTORMS PRODUCING THE HEAVY RAIN HAVE MOVED OUT OF THE 
AREA AND THE THREAT OF FLASH FLOODING HAS ENDED. 

LAT...LON 3459 11470 3459 11456 3421 11455 3421 11470

$$

STUMPF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 26, 3:15 PM PDT, 1 hour 20 minutes earlier.

Area forecast discussion, Sep 26, 3:15 PM PDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
315 PM PDT FRI SEP 26 2014

.SYNOPSIS...AN APPROACHING PACIFIC STORM WILL CONTINUE TO PRODUCE
GUSTY SOUTHERLY WINDS THROUGH SATURDAY. THIS SYSTEM WILL BRING
SHOWERS AND THUNDERSTORMS TO PORTIONS OF THE AREA THROUGH THE
WEEKEND WITH THE BEST CHANCE OF SIGNIFICANT RAIN OVER
LINCOLN...CLARK...MOHAVE AND EASTERN SAN BERNARDINO COUNTIES
TONIGHT. MUCH COOLER TEMPERATURES CAN BE EXPECTED OVER THE WEEKEND
INTO EARLY NEXT WEEK.
&&

.SHORT TERM...THROUGH SUNDAY NIGHT...NOT MUCH CHANGE TO THE PREVIOUS
THINKING. A MOIST AND UNSTABLE AIR MASS IS IN PLACE ACROSS THE
EASTERN CWA WITH A STRONG PACIFIC STORM APPROACHING FROM THE WEST
PROVIDING PLENTY OF LIFT. THESE WILL COMBINE TO PRODUCE SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS LINCOLN...CLARK...MOHAVE
AND EASTERN SAN BERNARDINO COUNTIES WITH A THREAT OF FLASH
FLOODING...STRONG WINDS AND LARGE HAIL. THE MODELS CONTINUE TO SHOW
A POSSIBLE LULL IN THE ACTIVITY THIS EVENING...PICKING UP AGAIN AND
INCREASING IN COVERAGE LATE THIS EVENING AND OVERNIGHT. THIS BAND OF
MOISTURE AND CONVECTION WILL EXIT NEVADA AND CALIFORNIA BY MID DAY
SATURDAY LEAVING MOHAVE COUNTY UNDER THE GUN MUCH OF THE
AFTERNOON...THEN EXITING MOHAVE COUNTY SATURDAY NIGHT. A FLASH FLOOD
WATCH IS IN EFFECT FOR LINCOLN...CLARK AND EASTERN SAN BERNARDINO
COUNTIES THROUGH LATE SATURDAY MORNING AND FOR MOHAVE COUNTY THROUGH
LATE SATURDAY AFTERNOON. MEANWHILE...THE UPPER TROUGH WILL CONTINUE
TO DEEPEN AND MOVE INTO NEVADA SATURDAY AND REMAIN NEARLY STATIONARY
THROUGH SUNDAY. THIS WILL RESULT IN ISOLATED TO SCATTERED SHOWERS
SATURDAY AFTERNOON THROUGH SUNDAY EVENING MAINLY NORTH OF LAS VEGAS.
GRADUAL CLEARING WILL TAKE PLACE SUNDAY NIGHT AS THE LOW MOVES INTO
WESTERN UTAH. TEMPERATURES OVER THE WEEKEND AND MONDAY WILL BE BELOW
NORMAL DUE TO THE INLUENCE OF THIS STRONG PACFIC STORM SYSTEM.

.LONG TERM...NORTHWEST FLOW SETS UP OVER THE WESTERN STATES MONDAY
THROUGH THURSDAY WITH MAINLY DRY CONDITIONS EXPECTED. A LINGERING
SHOWER OR TWO MAY BE POSSIBLE EARLY MONDAY OVER LINCOLN COUNTY ON
THE BACKSIDE OF THE WEEKEND LOW BUT OVERALL IT SHOULD NOT BE OF ANY
SIGNIFICANCE AS THE LOW AND ITS DYNAMICS MOVES AWAY. TEMPERATURES
SHOULD TREND UPWARDS DURING THE EARLY WEEK AND TOP OUT NEAR OR
SLIGHTLY ABOVE NORMAL BY WEDNESDAY. SHORTWAVE ENERGY IS FORECAST TO
MOVE THROUGH THE GREAT BASIN WEDNESDAY BUT MODELS DIFFER ON THE
TRACK IT WILL TAKE AND THIS WILL IMPACT THE WIND/TEMPERATURE
FORECAST FOR BOTH WEDNESDAY AND THURSDAY. ONLY SHOWED SLIGHT COOLING
ON THURSDAY BUT THIS COULD CHANGE IF THE SHORTWAVE BECOMES MORE WELL
DEFINED AND MOVES INTO THE SOUTHERN GREAT BASIN AS FORECAST BY THE
ECMWF.
&&

.AVIATION...FOR MCCARRAN...SOUTH/SOUTHWEST WINDS THROUGH THE EVENING
10-20 KTS WITH GUSTS TO 30 KTS...DECREASING TO 10-15 KTS LATE
EVENING. ISOLATED THUNDERSTORMS WILL BE IN THE AREA THROUGH TONIGHT
AND CANNOT BE RULED OUT DIRECTLY OVER THE TERMINAL.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SOUTH/SOUTHWEST WINDS 10-20 KTS AND GUSTS 30-35 KTS
THROUGH EARLY EVENING THEN DECREASING TO GENERALLY 10-15 KTS.
NUMEROUS CUMULUS THROUGH TONIGHT ALONG WITH ISOLATED TO SCATTERED
THUNDERSTORMS IN MAINLY LINCOLN...MOHAVE...CLARK AND EASTERN SAN
BERNARDINO COUNTIES. STORMS WILL PERSIST MUCH OF SATURDAY OVER
MOHAVE COUNTY. &&

.SPOTTER INFORMATION STATEMENT...
THERE IS POTENTIAL FOR SOME STRONG THUNDERSTORMS ACROSS THE EASTERN
PORTION OF THE FORECAST AREA TONIGHT THROUGH EARLY SATURDAY. SPOTTER
ACTIVATION IS POSSIBLE. SPOTTER ACTIVATION IS NOT EXPECTED SUNDAY
THROUGH THURSDAY.
&&

SHORT TERM/AVIATION...HARRISON
LONG TERM...SALMEN

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

In the hours before

Local storm report, Sep 26, 1:57 PM PDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
157 PM PDT FRI SEP 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     NON-TSTM WND GST 2 SE YUCCA FLAT (NTS SR 36.94N 116.04W
09/26/2014  M62 MPH          NYE                NV   MESONET

            TEST SITE SENSOR A43 REPORTED GUST TO 62 MPH.

&&

WOLCOTT

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 11:50 AM PDTFlash Flood WatchVEFSan Bernardino27 hr

Nearby

Flash Flood Warnings in California, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.